How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Norm S. Your Own Question
Dr. Norm S.
Dr. Norm S., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 11057
Experience:  Over 30 years of experience in OB/GYN practice, including teaching students. Fellow of American Board of Obstetrics and Gynecology.
13711182
Type Your OB GYN Question Here...
Dr. Norm S. is online now
A new question is answered every 9 seconds

I have been on Sprintec 28 years. Last month in the third

Customer Question

I have been on Sprintec 28 for several years. Last month in the third week of my blue pills on Thursday I took my pill at 11pm instead of 7pm. I had sexual intercourse two days later. My next pill after the sex was my white pills. I had my period during the white pills. I then started a new birth control called Gildess FE 1/20. I have taken all these pills on time and have not had sexual intercourse at all. I am on my last week of pills and I am taking the third brown pill tonight. The week before I had spotting and discharge on Thursday/Friday! Now, I have been lightly spotting and then today I bleed with brown discharge. The bleeding has now stopped and it is brown discharge. What should I do?
Submitted: 9 months ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 9 months ago.

Bleeding while taking the pill is called breakthrough bleeding. It's very common, especially on the low dose pills, such as Gildess 1/20.

As long as you got your period after missing the pill, that shows that you did not get pregnant.

I think that the spotting and brown discharge are just due to changing your pill.

I would keep taking your pills as usual.

If you have further breakthrough bleeding during your next pack, then I would talk to your doctor about trying a different pill. Best wishes.

Customer: replied 9 months ago.
Well, I took the pill fours late and it was two days before I started my white pills in that pack. I didn't know if I could get pregnant during that time?
Expert:  Dr. Norm S. replied 9 months ago.

Usually just taking a pill 4 hours late hardly ever would result in pregnancy. However, if you'd gotten pregnant, your period would not have come when expected.

So you know that you're not pregnant.

Customer: replied 9 months ago.
I couldn't have ovulated during my last period? I know sperm lasts for five days. Just wanted to make sure that I was ovulating during last month's menstruation and that's why I am having brown discharge.
Expert:  Dr. Norm S. replied 9 months ago.

Women don't ovulate during menstruation.

Customer: replied 9 months ago.
Could the brown discharge with scanty red blood be the start of my period?
Expert:  Dr. Norm S. replied 9 months ago.

That doesn't sound like a period to me.

Brown discharge with scanty blood while taking the active pills is breakthrough bleeding.

If it comes when a period is expected, perhaps it's a period.

Customer: replied 9 months ago.
I am on my third pill of the last week. I did have to wear a tampon today, but the bleeding has come to cease. I'm not sure what to do?
Customer: replied 9 months ago.
I'm not sure why the flow stopped?
Expert:  Dr. Norm S. replied 9 months ago.

Breakthrough bleeding comes and goes.

I would just continue your pills as scheduled.

Customer: replied 9 months ago.
If I don't have a regular period would I be pregnant?
Expert:  Dr. Norm S. replied 9 months ago.

If your period doesn't come when expected during the placebo pills, you might be pregnant.

However, breakthrough bleeding is sometimes associated with missed periods. Both are due to very thin uterine lining.

If your period doesn't come when expected, I would do a pregnancy test. If it's negative, you're probably not pregnant.

Customer: replied 9 months ago.
There is blood up there it's just not coming as a flow since this afternoon. Should my period start soon? I haven't been involved with any sexual activity since the three days before my last month's placebo pills
Expert:  Dr. Norm S. replied 9 months ago.

Usually your period would be starting soon, since you're on the third day of the placebo pills.

They are low dose pills, so you might have a very light period.

When there has been breakthrough bleeding, sometimes the period will be light and scanty. They are both related to the thin uterine lining from the pill. I wouldn't worry if it's a very light period.

Customer: replied 9 months ago.
I bleed today and then it was light and scanty. So, these birth control pills cause a different kind of period than Sprintec 28?
Expert:  Dr. Norm S. replied 9 months ago.

They can cause a different period, and sometimes women get changes in their periods just due to being on the pill for some time.

Some women stop having periods after several years on the pill.

Customer: replied 9 months ago.
since I have been seeing blood the likelihood of me being pregnant is slim correct? Especially since the incident was during my last month's pills
Expert:  Dr. Norm S. replied 9 months ago.

That's correct.

Customer: replied 9 months ago.
Would scanty blood & brown discharge and one day of bleeding be enough or should I take a pregnancy test?
Expert:  Dr. Norm S. replied 9 months ago.

You might as well do a pregnancy test so that you can be certain that you're not pregnant.

Please click the rating stars. Thank you.

Customer: replied 9 months ago.
I actually bleed again all day today and then it stops in the evening.
Customer: replied 9 months ago.
Is that due to the low dose pill?
Customer: replied 9 months ago.
My last question and I will close/tip: I am bleeding from 7am until about 5-6pm needing tampon and then I usually have a little brown discharge. Is this due to the new low dose birth control? Or should I still take a test?
Expert:  Dr. Norm S. replied 9 months ago.

If I understand correctly, your period is due and you're having bleeding. The bleeding is probably light and may be off and on due to the low dose pill.

As I said, you might as well take a test to be sure, but I don't think you can be pregnant.

Customer: replied 9 months ago.
I am having bleeding throughout the day just not at night. I only Had that one sexual encounter in my third week of active pills after I took the one pill four hours late by I had a period last month. I did switch birth control pills this month to the low dose because of the brown discharge, but not I'm having brown discharge? Should it be normal soon?
Customer: replied 9 months ago.
I am having bleeding throughout the day just not at night. I only Had that one sexual encounter in my third week of active pills after I took the one pill four hours late by I had a period last month. I did switch birth control pills this month to the low dose because of the brown discharge, but not I'm having brown discharge? Should it be normal soon? The bleeding has actually stop today! So, I only had two days of a regular flow.
Expert:  Dr. Norm S. replied 9 months ago.

Hopefully the bleeding will stop once you begin your active pills.

If you're still having breakthrough bleeding after 2-3 months of the new pill, you might wish to switch to a different pill, perhaps one with a little more estrogen.

Customer: replied 9 months ago.
The bleeding stopped. So, should I just finish the active pills and I'm safe not pregnant?
Expert:  Dr. Norm S. replied 9 months ago.

Aren't you on the placebo pills now?

Customer: replied 9 months ago.
I have three morning placebo including tonight.
Customer: replied 9 months ago.
I have three more placebo including tonight.
Expert:  Dr. Norm S. replied 9 months ago.

So I'm not sure what you mean by finishing the active pills, since you're not on active pills.

I would just continue taking the pills as directed.

Customer: replied 9 months ago.
No, I just meant I only bleed two days on the placebo pills. Is that considered a period for Glidess FE 20?
Expert:  Dr. Norm S. replied 9 months ago.

Yes, it's considered a period.

Customer: replied 9 months ago.
With brown discharge before and after?
Expert:  Dr. Norm S. replied 9 months ago.

Yes.